Hail, Elbert
- When
- August 20, 3:10 PM MST
- Where
- Elbert County, 0.69 mi N of Elizabeth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.360, -104.600
A severe thunderstorm produced a brief tornado in unincorporated Arapahoe County. Large hail, up to the size of quarters was observed near Elizabeth.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a brief tornado in unincorporated Arapahoe County. Large hail, up to the size of quarters was observed near Elizabeth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 1:59 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 259 PM MDT WED AUG 20 2008 .SHORT TERM...WATER VAPOR LOOPS SHOWING WEAK SHORTWAVE ACROSS MOUNTAINS WITH RADAR INDICATING ISOLATED STORMS OVER MOUNTAINS AND FOOTHILLS. PLAINS CURRENTLY CAPPED AS NOTED BY ACARS SOUNDINGS AND LAPS SURFACE ANALYSIS. FORECAST SOUNDINGS SHOW MOST OF PLAINS REMAINING CAPPED INTO THE EVENING. SHORTWAVE MAY NOT BE STRONG ENOUGH TO BREAK CAP AS IT MOVES ACROSS PLAINS TONIGHT. WILL KEEP THE LOW POPS FOR URBAN CORRIDOR AND ADJACENT PLAINS WHERE CAP IS WEAKER. MAIN THREAT WITH THE STORMS WILL BE GUSTY OUTFLOW WINDS... PARTICULARLY THE STORMS ALONG THE FOOTHILLS. THE STORMS WILL END BY MIDNIGHT AS WAVE AND QG ASCENT WILL BE EAST OF AREA. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW CLOUDS AND PATCHY FOG TO THE EASTERN PLAINS AFTER MIDNIGHT. THIS ALREADY NOTED IN CURRENT WEATHER GRIDS. WILL MOVE THE PATCHY FOG SLIGHTLY WESTWARD GIVEN WHAT OCCURRED THIS MORNING. DRAINAGE WINDS SHOULD KEEP THE LOW CLOUDS AND FOG NORTH AND EAST OF THE LOCAL AIRPORTS. ON THURSDAY... UPPER LEVEL RIDGE REMAINS OVER AREA. MODELS SHOW DRIER WESTERLIES SPREADING EAST ACROSS DISTRICT. FORECAST SOUNDINGS KEEP MID LEVEL CAP IN PLACE THROUGH THE DAY...WITH CONVECTIVE TEMPERATURE AROUND 93 DEGREES. WILL KEEP THE DRY FORECAST GOING AS LATEST THICKNESS PROGS AND GUIDANCE SHOWS HIGHS IN THE 80S NO CHANGES TO CURRENT TEMPERATURE GRIDS. .LONG TERM...MODELS HAVE COME BACK TO AN EARLIER FRONTAL PASSAGE ON FRIDAY...BACK TO MIDDAY LIKE THEY SHOWED ON MONDAY. THEY CONTINUE TO SHOW A VERY HOSTILE ENVIRONMENT FOR CONVECTION AHEAD OF THE FRONT WITH WARMING AND QUITE DRY AIR ALOFT. WE ARE SHOWING SLIGHTLY COOLER HIGHS AS A RESULT OF THE FRONT WHICH LOOKS GOOD. I DID TRIM BACK ON CLOUD COVER THROUGH FRIDAY AS THE ATMOSPHERE WILL BE QUITE DRY. WHILE LOW LEVEL MOISTURE WILL BE REINFORCED BEHIND THE FRONT...IT WILL ALSO BE A LITTLE COOLER AND IT LOOKS LIKE THERE WILL NOT BE MUCH COOLING ALOFT...SO WE WILL LIKELY BE CAPPED ON SATURDAY AS WELL. LOW POPS ARE STILL IN ORDER AS IT COULD BE CLOSE. THE RIDGE REBUILDS BY EARLY NEXT WEEK WITH THE SAME GENERAL PATTERN OF LOW LEVEL MOISTURE ON THE PLAINS AND HOT DRY AIR ALOFT. EXPECT A LOW THREAT OF THUNDERSTORMS FOR A COUPLE OF DAYS...THEN THE LOW LEVEL MOISTURE WILL LIKELY MIX OUT GRADUALLY SO IT WILL BE WARMER/DRIER THAN NORMAL. IT SHOULD BE AROUND 90 FOR AT LEAST THE FIRST PART OF NEXT WEEK...AND UPSTREAM AIR STILL LOOKING RELATIVELY WARM AND DRY. && .AVIATION...ISOLATED THUNDERSTORMS COULD AFFECT AREA AIRPORTS THROUGH 04Z...THOUGH MOST OF THE STORMS WILL BE ALONG FOOTHILLS. MAIN THREAT FROM STORMS WILL BE GUSTY ERRATIC WINDS TO AROUND 35 KTS. LOW CLOUDS AND FOG WILL DEVELOP ACROSS THE EASTERN PLAINS AFTER 06Z...SHOULD STAY NORTH AND EAST OF THE AREA AIRPORTS. NO STORMS EXPECTED THURSDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1046 AM MDT WED AUG 20 2008 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGH COUNTRY THIS AFTERNOON...CONTINUING INTO THE EVENING. A FEW STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ALONG THE URBAN CORRIDOR AND ADJACENT PLAINS. OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH WILL ACCOMPANY THE STORMS WITH ONLY LIGHT TO MODERATE RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/CMG
The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
2 hail, 1 tornado. Local standard time, as filed.
A tornado touched down briefly but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122880, 122881, 122882.